Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 3, 2009, 6:44 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2009, 6:44 PM MST (01:44 UTC)
- Expired
- Jul 3, 2009, 7:45 PM MST
- In force
- 61 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2568 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST FRI JUL 3 2009 .SYNOPSIS... SUFFICIENT MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO THE HOLIDAY WEEKEND...ALLOWING FOR AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE UPPER HIGH PRESSURE SYSTEM RESPONSIBLE FOR FEEDING THIS MOISTURE INTO THE REGION WILL SHIFT TO OUR WEST AND GIVE A DRIER FLOW PATTERN TO THE AREA NEXT WEEK. THIS WILL PUSH THE SLIGHT CHANCE OF THUNDERSTORMS BACK GENERALLY TO THE EAST OF THE GREATER PHOENIX AREA. MEANWHILE ...TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. && .DISCUSSION... LATEST RUC ANALYSIS PLACES THE MAIN 500 MB ANTICYCLONE ACROSS TX BUT WITH A RIDGE AXIS EXTENDING BACK INTO SW AZ. AFTERNOON SAT/RADAR TRENDS SHOW SCATTERED CONVECTION NORTH OF THE CWA HAVING A HARD TIME MOVING AGAINST THE ANTICYCLONIC FLOW AND INTO THE LOWER ELEVATIONS. ATMOSPHERE REMAINS PRIMED ACROSS THE PHOENIX METRO AREA...THOUGH IT WILL TAKE AN OUTFLOW BOUNDARY TO REALIZE THE INSTABILITY. LATEST GFS SUGGESTS A VORT MAX LIFTING NORTH OUT OF SONORA WILL PRODUCE THUNDERSTORMS FIRST ACROSS SE AZ...BEFORE PROPAGATING TOWARDS THE SOUTHEASTERN CWA THIS EVENING. RAIN CHANCES WILL BE HIGHEST IN THE PHOENIX METRO AREA THIS EVENING AS THE FLOW VEERS AROUND THE RIDGE...ADDITIONAL ACTIVITY DEVELOPS SOUTH AND EAST OF THE AREA AND THE LOW LEVEL MOISTURE CONVERGENCE IS MAXIMIZED. HOWEVER...OFFICIAL FORECAST (20% FOR PHOENIX) IS GENERALLY BELOW LATEST MAVS AND CLOSER TO MOS RELIABILITY VALUES. PREVIOUS DISCUSSION... THE AFOREMENTIONED UPPER RIDGE WILL RETROGRADE TO OUR W PER SHORT- RANGE MODEL GUIDANCE. THIS WILL PUT THE CWA IN A MORE W/NWLY FLOW OVER THE HOLIDAY WEEKEND. THIS WILL CERTAINLY NOT PORTEND TO ANY MAJOR MOISTURE INCREASE TO BE SURE...IN FACT WE MAY SEE SOME GRADUAL DRYING TAKE PLACE WITH THIS PATTERN. WILL LEAVE SLIGHT CHANCES GOING RIGHT ON THRU THE WEEKEND E OF LOWER CO RIVER VALLEY. NEXT WEEK...BOTH ECMWF AND GFS ARE CONTINUING TO FORECAST ANOTHER MAJOR TROUGH TO MOVE OVER THE W COAST. THIS WILL PLACE ALL BUT SE AZ IN A MUCH DRIER FLOW PATTERN...WHEREBY AT MIDWEEK...WE MAY SEE THE MOISTURE PUSHED BACK TO JUST SRN GILA COUNTY...OR MAYBE EVEN FURTHER E. FOR NOW...WILL NOT CALL FOR A TOTAL SCOURING OUT OF MOISTURE (HARD TO DO THIS TIME OF THE MONSOON)...OPTING TO LEAVE A SLIGHT CHANCE GOING IN ZONE 24 RIGHT ON THRU THE EXTENDED. IF WE DRY OUT...OF COURSE WE WILL HAVE A BETTER POTENTIAL OF GETTING HOTTER AGAIN NEXT WEEK. FOR NOW...WILL KEEP MAX TEMPS FAIRLY CLOSE TO EARLY JULY NORMS. && .AVIATION... PHX/KIWA AND SURROUNDING AIRFIELDS... CU AND TCU BUILDING OVER MOUNTAINS AT 17Z PER 88D AND PIREPS...IN RATHER MOIST ENVIRONMENT. IN FACT...YOUR LATEST PHOENIX SOUNDING HAD 1.69 INCHES OF P/WATER WITH A WEAK STABLE LAYER AT 20 THSD FEET. CONVECTION IS UNDERWAY...AND STEERING FLOW REMAINS IDEAL FOR ISOLD ACTIVITY TO DRIFT INTO THE AREA AFTER 00Z. OUTFLOW WINDS COULD BE STRONG ENUF TO KICK UP DUST BUT STILL NOT CONFIDENT TOO SHOW THAT HAZARD IN 18Z TAFS. FOR THE 4TH...WITH A POSSIBLE INCREASE IN MOISTURE WE COULD SEE MORE CLOUDS BTWN 9 AND 12 THD FT. KIPL/KBLH AND SURROUNDING AIRFIELDS... DRIER MID-LEVEL AIR WORKING INTO THE REGION TODAY. COUPLED WITH A CAP LIKELY WON/T SEE MUCH CONVECTIVE ACTIVITY...LIKELY ONLY AROUND THE MTNS NEAR KBLH. GENERALLY LIGHT WINDS UNTIL LATE TONIGHT WHEN SOUTHERLY WINDS KICK UP AND A GULF SURGE ARRIVES FOR YOUR 4TH. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... TROUGH MOVING TOWARD THE WEST COAST BY SUNDAY WILL SLOWLY SPREAD DRY OVER THE FORECAST AREA BY TUESDAY. PRECIP CHANCES ACCORDINGLY DECREASE. TEMPERATURES WILL ALSO INCH UP MEANING RH LEVELS WILL DROP. SOUTHWEST WINDS COULD BE GUSTY AT TIMES DURING THE AFTERNOON HOURS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/ESTLE AVIATION...SIPPLE FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 3, 5:46 AM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 546 AM MST FRI JUL 3 2009 AZZ021>023-026>028-041300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 546 AM MST FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS SATURDAY AND SUNDAY...WITH A DRYING TREND EXPECTED THEREAFTER. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-041300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 546 AM MST FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY THROUGH THURSDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-041300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 546 AM MST FRI JUL 3 2009 /546 AM PDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
In the hours before
Local storm report, Jul 3, 2:23 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
223 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST 25 NNW GLADDEN 34.21N 113.51W
07/03/2009 E50 MPH LA PAZ AZ TRAINED SPOTTER
50 MPH WIND GUST ESTIMATED. PEA SIZED HAIL REPORTED.
&&
JROGERSLocal storm report, Jul 3, 2:26 PM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
226 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST 25 NNW GLADDEN 34.21N 113.51W
07/03/2009 E50.00 MPH LA PAZ AZ TRAINED SPOTTER
50 MPH WIND GUST ESTIMATED. PEA SIZED HAIL REPORTED AT
ALAMO LAKE.
&&
JROGERSLocal storm report, Jul 3, 5:10 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 2 NW GLOBE 33.40N 110.78W
07/03/2009 E0.25 INCH GILA AZ TRAINED SPOTTER
PEA SIZED HAIL.
0500 PM TSTM WND GST 5 N GLOBE 33.45N 110.77W
07/03/2009 M57.00 MPH GILA AZ TRAINED SPOTTER
0501 PM TSTM WND GST 5 WSW ELOY 32.73N 111.69W
07/03/2009 E45.00 MPH PINAL AZ TRAINED SPOTTER
WIND GUSTS TO 45 MPH. WOODEN FENCE KNOCKED DOWN IN YARD.
0505 PM DUST STORM 3 WSW ELOY 32.73N 111.66W
07/03/2009 PINAL AZ TRAINED SPOTTER
ZERO VISIBILITY NEAR ARIZONA CITY.
&&
ROGERSSpecial weather statement, Jul 3, 5:50 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 550 PM MST FRI JUL 3 2009 AZZ023-028-040130- MARICOPA AZ-PINAL AZ- 550 PM MST FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 630 PM MST AT 547 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OLBERG THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. VISIBILITIES LESS THAN ONE QUARTER MILE ARE POSSIBLE IN BLOWING DUST. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL PINAL COUNTY... RURAL EASTERN MARICOPA COUNTY... LAT...LON 3324 11171 3310 11159 3302 11179 3316 11189 TIME...MOT...LOC 0049Z 180DEG 0KT 3304 11176 JR
Special weather statement, Jul 3, 6:01 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 601 PM MST FRI JUL 3 2009 AZZ023-028-040145- MARICOPA AZ-PINAL AZ- 601 PM MST FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 645 PM MST... AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF QUEEN CREEK..MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALLY REDUCED VISIBILITIES DUE TO BLOWING DUST ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... QUEEN CREEK... HIGLEY... EAST MESA... LAT...LON 3334 11144 3321 11163 3337 11177 3345 11166 TIME...MOT...LOC 0059Z 313DEG 9KT 3331 11164 JR
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:15 PM MST | Dust Storm Warning | PSR | 105 min | |
| Jul 3, 5:25 PM MST | Areal Flood Advisory | PSR | Gila | 110 min |
| Jul 3, 5:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 3, 5:52 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 3, 6:01 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Jul 3, 7:05 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 115 min |
| Jul 3, 7:34 PM MST | Dust Storm Warning | PSR | 86 min | |
| Jul 3, 7:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 52 min |
| Jul 3, 7:44 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Jul 3, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Jul 3, 9:59 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 106 min |
| Jul 3, 10:35 PM MST | Flash Flood Warning | PSR | Maricopa | 115 min |
| Jul 3, 11:41 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.